hysteria -- too much vitamin A?

A week or so ago, I found myself in a conversation about the nature of mental health diagnosis. I've always found it interesting how no one is "hysterical" any more -- if you read books on psychology from a few decades ago, there's a great deal of discussion about that condition, where as it seems that now it's almost never discussed. I've always taken that as an indicator of how at least part of the concept of "mental illness" is a social construction.

However, I stumbled across this abstract of a paper in the journal Social Science & Medicine, which notes "Experimental and clinical studies of nonhumans and humans reveal somatic and behavioral effects of hypervitaminosis A which closely parallel many of the symptoms reported for Western patients diagnosed as hysterical and Inuit sufferers of pibloktoq ['arctic hysteria']. Eskimo nutrition provides abundant sources of vitamin A and lays the probable basis in some individuals for hypervitaminosis A through ingestion of livers, kidneys, and fat of arctic fish and mammals, where the vitamin often is stored in poisonous quantities." [emphasis added. -tms]

Excessive vitamin A is well known to be toxic, and can result in birth defects, liver abnormalities, and CNS disorders. There's also some evidence linking excessive intake with osteoporosis, but the picture is not clear.

(Note that overdose concerns apply only to preformed vitamin A in animal foods or supplements. Provitamin A carotenoids, such as beta-carotene, are converted to the active form in your body as needed and are generally considered safe. High doses can harmlessly make your skin turn yellow or orange, and a few studies have shown adverse impact of high does of beta-carotene supplements on cancer patients.)

But hysteria from too much vitamin A? There is a condition called "idiopathic intracranial hypertension" -- doctor talk for "pressure in your head and we don't know why" -- most common in young, overweight women, characterized by headache, blurred vision, and palsy in the muscles responsible for moving the eyes. Cases have been associated with vitamin A toxicity.

And Isotretinoin (Accutane) is a drug with a very similar chemical structure to Vitamin A. It's side effects include of intracranial hypertension, depression, and suicidal ideation.

Would a woman presenting with these symptoms in the 1950s or 60s be diagnosed as "hysterical"? Seems possible to me.

So could the diagnosis of "hysteria" have died out in the west because we're getting less preformed vitamin A? It seems almost certain that we are eating less liver -- probably the most likely source of excess vitamin A in the diet, other than supplements -- than we used to. We're well into speculative territory here, but it's certainly an interesting possibility.

Tags: 

Add new comment

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
To prevent automated spam submissions leave this field empty.
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.